Tramadol-related psychosis in a patient with bipolar i disorder

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Introduction Tramadol hydrochloride (HCl) is a centrally acting synthetic opioid analgesic. Psychotic symptoms are relatively rare in reported adverse events. Here, we report a patient who presented with tramadol-related psychotic symptoms. Case A 59-year-old female had underlying bipolar I disorder and received lithium treatment with stable affective status. 1 month before hospitalisation, she had been taking tramadol HCl/acetaminophen for joint pain. She then developed obvious persecutory delusion. However, her clinical picture did not meet the criteria of any mood episode. After treatment of risperidone in addition to lithium, she was discharged without any psychotic symptom. She remained euthymic without any psychotic symptom on monotherapy of lithium (300 mg) three tablets once daily. Conclusions Tramadol HCl is commonly prescribed in clinical practice and psychotic symptoms related to it are uncommon. We should be careful about the rare but important adverse events while prescribing tramadol HCl.

Original languageEnglish
Pages (from-to)126-128
Number of pages3
JournalActa Neuropsychiatrica
Volume27
Issue number2
DOIs
Publication statusPublished - 2015

Keywords

  • bipolar disorder
  • delusions
  • psychosis
  • tramadol

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint Dive into the research topics of 'Tramadol-related psychosis in a patient with bipolar i disorder'. Together they form a unique fingerprint.

  • Cite this